« Are you Eating More Carbs than you Think? | Main | Food Choices - The Five Essential Elements to Consider »
Friday
Jul022010

Statin-Induced Muscle Pain - What is the Culprit?

About 10 years ago I got a drastic call from one of my patients.  He was in the hospital and felt like he was dying.  He had a multitude of medical problems but at his last visit he complained of horrible muscles aches and pains.  Since he was on a high dose of statin drugs I asked him to speak to his physician regarding his symptoms.  On the other end of the line he said “Susan – you were correct.  I woke up unable to move this morning and they took me to the ER.  It was the statins.”

Although this story is drastic, there are many individuals who have moderate to crippling muscle aches and pains shortly after beginning statin drugs.  What causes this pain and is there a solution?

Physicians prescribe statin drugs for a high cholesterol level.  All the cells of our bodies have a framework of cholesterol – i.e. cholesterol is the structure of the cells.  Changing the cholesterol level can change the structure of the cells, which can be a precursor to muscle pain.

In addition, remember your school days in Science class learning about the mitochondria or “powerhouse” of the cells.  Statins actually lower a compound that helps make energy within the mitochondria called Coenzyme Q10.  Lowering this important compound can lead to muscle wasting, weakness and inflammation of the tendons and ligaments.

A more recent study showed that Vitamin D deficiency could be partly responsible for statin-induced muscle pain.

If you have a high cholesterol level or are at risk for heart disease consider taking fish oil.  It contains the powerful omega 3 fats called DHA and EPA which can substantially lower inflammation in the body. Cells that have adequate DHA and EPA are healthy and flexible.  Good nutrients can enter and waste can exit.  Cells that are deficient in DHA and EPA are rigid.

If you do take a statin drug, make sure you are taking a Coenzyme Q10 and Vitamin D3 supplement to avoid possible symptoms.    Consider speaking to your physician if you have muscle aches or pains so you don’t end up in the hospital like my patient of long ago.

PrintView Printer Friendly Version

EmailEmail Article to Friend

Reader Comments (1)

Interesting post. Not sure sure how this is connected but statin use is also associated with elevated vitamin D levels.

July 9, 2010 | Unregistered CommenterReijo Laatikainen

PostPost a New Comment

Enter your information below to add a new comment.

My response is on my own website »
Author Email (optional):
Author URL (optional):
Post:
 
Some HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <code> <em> <i> <strike> <strong>